Alert archive / Missouri / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 29, 2017, 11:39 PM CDT for 8 counties in Missouri; Cherokee County, Crawford County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 11:39 PM CDT (04:39 UTC)
- Expired
- Apr 30, 2017, 11:45 AM CDT
- In force
- 12 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WGUS53 KSGF 300439
FFWSGF
KSC021-037-MOC009-011-057-097-109-119-145-209-301645-
/O.NEW.KSGF.FF.W.0031.170430T0439Z-170430T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1139 PM CDT SAT APR 29 2017
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
Barton County in southwestern Missouri...
Newton County in southwestern Missouri...
Stone County in southwestern Missouri...
McDonald County in southwestern Missouri...
Barry County in southwestern Missouri...
Lawrence County in southwestern Missouri...
Jasper County in southwestern Missouri...
Dade County in southwestern Missouri...
* Until 1145 AM CDT Sunday
* At 1137 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Generally 4 to 8 inches
of rain has fallen. Ongoing flash flooding is expected to
continue through the overnight and into Sunday morning.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Joplin... Pittsburg...
Carthage... Neosho...
Webb City... Big Sugar Creek State Park...
Roaring River State Park... Prairie State Park...
Monett... Aurora...
Carl Junction... Mount Vernon...
Lamar... Baxter Springs...
Frontenac... Columbus...
Cassville... Galena...
Silver Dollar City... Girard...
This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 13 at Railey Creek near Reeds Spring...
and Highway 13 at Pine Run northwest of Galena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3650 9462 3700 9462 3700 9507 3767 9509
3767 9462 3753 9434 3744 9363 3700 9361
3699 9334 3650 9331
$$
Frye1 follow-up statement
319
WGUS73 KSGF 301554
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1054 AM CDT SUN APR 30 2017
KSC021-037-MOC009-011-057-097-109-119-145-209-301645-
/O.CON.KSGF.FF.W.0031.000000T0000Z-170430T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Barton MO-Newton MO-Stone MO-McDonald MO-
Barry MO-Lawrence MO-Jasper MO-Dade MO-
1054 AM CDT SUN APR 30 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
CHEROKEE...CRAWFORD...BARTON...NEWTON...STONE...MCDONALD...BARRY...
LAWRENCE...JASPER AND DADE COUNTIES...
At 1052 AM CDT, The Department of Transportation reported flash
flooding in the warned area. Four to ten inches of rain has fallen
across the area with this storm system. Flash flooding continues.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 13 at Railey Creek near Reeds Spring...
and Highway 13 at Pine Run northwest of Galena.
There are quite a few sections of state highways and county roads
have areas which are impassible and are closed due to flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3650 9462 3700 9462 3700 9507 3767 9509
3767 9462 3753 9434 3744 9363 3700 9361
3699 9334 3650 9331
$$
LindenbergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 6:00 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Apr 29, 6:00 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 PM CDT Sat Apr 29 2017
.SYNOPSIS...
Issued at 242 PM CDT Sat Apr 29 2017
Serious flash flooding event ongoing across the parts of the area
early this afternoon with 3 flash flood emergencies ongoing and
flash flood warnings for a good portion of the southeast 2/3 of
the CWA.
Upper low was still over the 4 corners region with strong
diffluent flow across the southern and central plains. Strong
southerly low level jet of 40 to 50 kts continues to advect
copious amounts of moisture up and over a nearly stationary
boundary which was draped across southern Missouri, but was
showing some lifting to the north over south central Missouri,
where instability was rapidly increasing. Dewpoints south of the
front were in the low 70s. Shear remains favorable when combined
with the instability south of the front for all modes of severe
storms this afternoon and evening. Widespread PW values of 1.6 to
1.7 in. were located across the forecast area, so these
thunderstorms were very efficient rain producers.
Main focus will be with continued significant flooding as several
more waves of thunderstorms are expected through tonight and the
potential for severe storms south of the front, with all modes of
severe storms possible.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat Apr 29 2017
Conditions have destabilized rather quickly south of the frontal
boundary over south central MO which has remained rain free for
much of the morning and early afternoon. Surface based CAPES have
surged into the 2500-3000 j/kg range as dewpoints have increased
from the low 60s to low 70s on the south side of the front. Have
around 30-40 kts of 0-6km shear and 35 to 40 kts of 0-1km low
level shear. These would indicate the potential of supercells this
afternoon and evening with all modes of severe storms, including
the potential of isolated tornadoes.
Short term convective models continue to show several waves of
thunderstorms moving through the area for the remainder of the
afternoon through Sunday morning which will add to the significant
flooding already going on. All of our forecast river points are in
flood forecast with most into moderate or major flood categories
and a few might go into record breaking territory. We are still
going with an additional 2 to near 4 inches of widespread rainfall
across the area before rain ends during the day Sunday.
The upper low should shift from the 4 corners region into central
KS by mid morning Sunday with the dry slot beginning to edge into
the western CWA. This should transition eastward during the day
with the bulk of the precipitation shifting east of the area by
midday. Could still have residual showers/light rain through the
afternoon Sunday.
.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat Apr 29 2017
With the large amplified ridge in place over the eastern U.S, the
upper low will move very slowly to the northeast through Monday.
Most of the wrap around moisture and associated precipitation
should remain north of the forecast area.
Another jetstreak start diving southeast into the northern Rockies
on Monday night which will begin to develop a trough and
eventually another closed upper low which will bring additional
precipitation to the area from Tuesday night into Thursday. Models
do have some differences, but all bring additional precipitation
and we are going another inch to inch and a half with this system.
Most of the instability will remain south of the area so we will
go with mainly isolated thunder in the southern part of the CWA
and showers across the north. Due to the significant ongoing
flooding though, additional rainfall will add to the flooding
issues.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CDT Sat Apr 29 2017
Several waves of convection will persist through tonight across
the area which will have aviation forecasts going between MVFR and
IFR conditions. Stratus will occur behind the convection late
tonight into Sunday. Pressure gradient will tighten across the
area with the low to our west from late morning Sunday into the
afternoon. Will likely see winds from 20 to 35 mph at times.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...LindenbergHazardous weather outlook, Apr 29, 10:27 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1027 PM CDT Sat Apr 29 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010330- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1027 PM CDT Sat Apr 29 2017 ...Life Threatening Flood Event Underway Across Southern Missouri... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Limited Thunderstorm wind damage risk. Extreme Flooding risk. Significant Lightning risk. DISCUSSION... Multiple rounds of thunderstorms will continue to affect the region through the overnight hours. There will be a limited thunderstorm wind gust risk, as well as a risk for marginally severe hail. These thunderstorms will contribute to an already life threatening flood situation across southern Missouri. Many creeks, streams, and area rivers are approaching, or will approach, major flood stage. In addition, several area creeks and streams have already reached new record levels. With additional rainfall and runoff through the overnight hours, stream levels will continue to rise. Numerous roadways are closed and impassable across southern Missouri, including many areas that do not usually flood. Travel is not advised across the region. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous flooding will continue through at least Sunday, with residual flooding expected through most of the week. As runoff reaches the main river channels, additional rises are likely along some rivers Sunday, even after the heavy rain has stopped. Gusty winds of over 30 mph will be possible Sunday and Monday. There will be an additional risk for showers and a few thunderstorms by mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Boxell
In the hours before
Local storm report, Apr 29, 7:53 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN 4 NNW BILLINGS 37.12N 93.57W
04/29/2017 E6.60 INCH GREENE MO AMATEUR RADIO
I'M 4MI WEST OF REPUBLIC AND 1 MILE NORTH OF
BILLINGS. AROUND HWY 174 AND HWY PP
INTERSECTION. 6.6" STORM TOTAL.
&&
TEOLocal storm report, Apr 29, 8:01 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLASH FLOOD 3 ESE GLIDEWELL 37.30N 93.28W
04/29/2017 GREENE MO EMERGENCY MNGR
2 FEET OF WATER ON 159 AT AA AND 84. 911 IS
REQUESTING BARRICADES.
&&
TEOSpecial weather statement, Apr 29, 9:56 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
956 PM CDT SAT APR 29 2017
MOZ095-103-300345-
Christian MO-Stone MO-
956 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN AND STONE
COUNTIES UNTIL 1045 PM CDT...
At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to near Kimberling City to 7 miles
southwest of Indian Point. Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Branson... Table Rock Lake...
Table Rock State Park... Silver Dollar City...
Kimberling City... Crane...
Shell Knob... Reeds Spring...
Highlandville... Indian Point...
Branson West... Galena...
Mccord Bend... Hurley...
Spokane... Blue Eye...
Coney Island... Cape Fair...
Selmore... Ponce de Leon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 9357 3673 9358 3700 9357 3699 9319
3682 9329 3682 9331 3652 9331 3650 9348
TIME...MOT...LOC 0256Z 204DEG 40KT 3673 9350 3668 9343 3656 9343
WiseLocal storm report, Apr 29, 10:39 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD 4 NNE WALNUT 37.66N 95.05W
04/29/2017 CRAWFORD KS FIRE DEPT/RESCUE
NUMEROUS LOW WATER CROSSINGS FLOODED IN
CRAWFORD COUNTY. FLOODED LOCATIONS INCLUDE
730TH AVE NEAR STATE LINE RD. AND 700TH AVE
WEST OF 205TH.
&&
ARBSpecial weather statement, Apr 29, 11:09 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
1109 PM CDT SAT APR 29 2017
MOZ088-093-300500-
Jasper MO-Newton MO-
1109 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND JASPER
COUNTIES UNTIL MIDNIGHT CDT...
At 1109 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to Shoal Creek Drive to 6 miles
northeast of Seneca. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Galena... Oronogo...
Carterville... Duquesne...
Sarcoxie... Duenweg...
Jasper... Diamond...
Loma Linda... Airport Drive...
Leawood... Silver Creek...
Alba... Purcell...
Shoal Creek Drive... Saginaw...
This includes Interstate 44 between mile markers 2 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3682 9458 3698 9458 3704 9462 3714 9462
3736 9438 3735 9410 3731 9408 3730 9408
3729 9405 3704 9406
TIME...MOT...LOC 0409Z 228DEG 42KT 3708 9458 3702 9453 3693 9454
WiseLocal storm report, Apr 29, 11:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD 4 NNE WALNUT 37.66N 95.05W
04/29/2017 CRAWFORD KS FIRE DEPT/RESCUE
NUMEROUS LOW WATER CROSSINGS FLOODED IN
CRAWFORD COUNTY. FLOODED LOCATIONS INCLUDE
730TH AVE NEAR STATE LINE RD. AND 700TH AVE
WEST OF 250TH.
&&
ARBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 32 min |
| Apr 29, 9:56 PM CDT | Special Weather Statement | SGF | Stone | 49 min |
| Apr 29, 11:09 PM CDT | Special Weather Statement | SGF | Jasper | 51 min |
| Apr 29, 11:11 PM CDT | Areal Flood Warning | SGF | Barton, Benton, Camden, Cedar, Dade, Hickory and 4 more | 12 hr |
| Apr 29, 11:13 PM CDT | Areal Flood Warning | SGF | Camden, Dallas, Hickory, Laclede, Maries, Miller and 4 more | 12 hr |
| Apr 29, 11:41 PM CDT | Flash Flood Warning | SGF | Douglas, Ozark, Taney | 12 hr |
| Apr 29, 11:54 PM CDT | Flash Flood Warning | SGF | Howell, Oregon, Shannon | 22 hr |
| Apr 29, 11:57 PM CDT | Flash Flood Warning | SGF | Dallas, Dent, Laclede, Phelps, Pulaski, Texas and 1 more | 22 hr |
| Apr 30, 12:01 AM CDT | Flash Flood Warning | SGF | Christian, Greene, Webster | 12 hr |
| Apr 30, 5:13 AM CDT | Special Weather Statement | SGF | Dade | 47 min |
| Apr 30, 11:13 AM CDT | Areal Flood Warning | SGF | Camden, Dallas, Hickory, Laclede, Maries, Miller and 4 more | 57 hr |
| Apr 30, 11:16 AM CDT | Areal Flood Warning | SGF | Barton, Benton, Camden, Cedar, Dade, Hickory and 4 more | 57 hr |
| Apr 30, 11:26 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Dade, Jasper, Lawrence, McDonald and 1 more | 57 hr |
| Apr 30, 11:35 AM CDT | Flash Flood Warning | SGF | Christian, Douglas, Greene, Ozark, Stone, Taney and 1 more | 10 hr |
| Apr 30, 12:04 PM CDT | Flash Flood Warning | SGF | Miller | 12 hr |
| Apr 30, 12:19 PM CDT | Flash Flood Warning | SGF | Taney | 24 hr |
| Apr 29, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 64 min |
Nearby
Flash Flood Warnings in Missouri, 2017Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.